Alert archive / Montana / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 8, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jul 16, 2011, 6:56 PM MDT for Flathead County, Montana. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2011, 6:56 PM MDT (00:56 UTC)
- Expired
- Jul 16, 2011, 7:32 PM MDT
- In force
- 36 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
County Flathead County, MT
The radar
The Missoula radar (KMSX), 188 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 7:05 PM MDT | HAIL 1.5 | 2 S Olney, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 0.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 120 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1918 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
481
WUUS55 KMSO 170056
SVRMSO
MTC029-170145-
/O.NEW.KMSO.SV.W.0008.110717T0056Z-110717T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
656 PM MDT SAT JUL 16 2011
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN FLATHEAD COUNTY IN NORTHWEST MONTANA...
* UNTIL 745 PM MDT.
* AT 648 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING ONE INCH HAIL...AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF LUPFER...OR
ABOUT 20 MILES NORTHWEST OF EVERGREEN...AND WAS MOVING NORTH AT 25
MPH.
* LOCATIONS IMPACTED INCLUDE...LUPFER...OLNEY AND RADNOR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
WELL PROTECTED AREA.
&&
LAT...LON 4884 11429 4835 11449 4839 11475 4866 11470
4866 11464 4868 11469 4871 11469 4875 11461
4879 11468 4888 11466
TIME...MOT...LOC 0055Z 191DEG 23KT 4846 11459
$$2 follow-up statements
533
WWUS55 KMSO 170121
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
721 PM MDT SAT JUL 16 2011
MTC029-170145-
/O.CON.KMSO.SV.W.0008.000000T0000Z-110717T0145Z/
FLATHEAD MT-
721 PM MDT SAT JUL 16 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR NORTHWESTERN FLATHEAD COUNTY...
* AT 712 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PING PONG SIZED HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 2 MILES
SOUTH OF OLNEY AND WAS MOVING NORTH AT 25 MPH.
LAT...LON 4884 11429 4835 11449 4839 11475 4866 11470
4866 11464 4868 11469 4871 11469 4875 11461
4879 11468 4888 11466
TIME...MOT...LOC 0120Z 191DEG 23KT 4862 11454
$$621
WWUS55 KMSO 170132
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
732 PM MDT SAT JUL 16 2011
MTC029-170142-
/O.CAN.KMSO.SV.W.0008.000000T0000Z-110717T0145Z/
FLATHEAD MT-
732 PM MDT SAT JUL 16 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FLATHEAD COUNTY
IS CANCELLED...
LAT...LON 4884 11429 4835 11449 4839 11475 4866 11470
4866 11464 4868 11469 4871 11469 4875 11461
4879 11468 4888 11466
TIME...MOT...LOC 0132Z 191DEG 23KT 4869 11452
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:21 PM MDT, 4 hours 35 minutes earlier.
Area forecast discussion, Jul 16, 2:21 PM MDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 221 PM MDT SAT JUL 16 2011 .DISCUSSION...AN EMBEDDED SHORTWAVE TROUGH OVER EASTERN OREGON AND WASHINGTON WILL CONTINUE MOVING EASTWARD OVER THE NORTHERN ROCKIES THIS AFTERNOON. THIS WAVE WILL COMBINE WITH DAYTIME HEATING AND PLENTY OF LOW AND MID LEVEL MOISTURE TO FIRE OFF THUNDERSTORMS THIS AFTERNOON THROUGH LATE EVENING. THUNDERSTORM DEVELOPMENT WILL OCCUR FIRST ACROSS CENTRAL IDAHO...THEN FILL IN ACROSS WESTERN MONTANA THROUGHOUT THE AFTERNOON. THE MORE DAYTIME SUN WE EXPERIENCE AND THE MORE HEATING THAT IS GENERATED WILL ONLY CAUSE THE ATMOSPHERE TO DESTABILIZE FURTHER...AIDING IN THUNDERSTORM GROWTH POTENTIAL. ASIDE FROM PLENTY OF LIGHTNING...THE IMPACTS EXPECTED FROM STORMS THAT DEVELOP TODAY WILL BE GUSTY WINDS AND SMALL HAIL...ALONG WITH BRIEF BUT HEAVY BURSTS OF RAINFALL. QUICK REDUCTIONS IN VISIBILITY WILL BE COMMON UNDER THESE HEAVIER DOWNPOURS...WHICH COULD CAUSE MINOR TRAVEL DIFFICULTIES. THOSE WHO HAVE RECREATION PLANS ON OR AROUND AREA LAKES SHOULD HEED TO QUICKLY CHANGING CONDITIONS THAT OCCUR WITH THUNDERSTORMS...PARTICULARLY THE GUSTY OUTFLOW WINDS POSSIBLE WITH SOME OF THE STORMS THAT DEVELOP TODAY. THUNDERSTORM ACTIVITY IS EXPECTED TO LAST THROUGH LATE THIS EVENING AND POSSIBLY AFTER THE SUN HAS SET...WITH RAINFALL GRADUALLY TURNING TO GENTLE SHOWERS PAST MIDNIGHT. SUNDAY MORNING WILL BE MUCH IMPROVED...THOUGH A FEW LINGERING SHOWERS ARE POSSIBLE ACROSS NORTHWEST MONTANA THROUGH MID SUNDAY MORNING. TUESDAY AND TUESDAY NIGHT...A SOUTHERLY FLOW AHEAD OF AN APPROACHING UPPER LEVEL TROUGH WILL TRANSPORT BETTER MOISTURE INTO THE NORTHERN ROCKIES REGION DURING THE AFTERNOON. THIS MOISTURE AND INCREASED INSTABILITY WILL PROMOTE THE DEVELOPMENT OF LATE DAY THUNDERSTORMS...WITH CONVECTIVE ACTIVITY PERSISTING WELL AFTER DARK. WEDNESDAY THROUGH THURSDAY NIGHT...AN INITIAL WAVE OF ENERGY WILL PASS THROUGH NORTHERN IDAHO AND WESTERN MONTANA WEDNESDAY... FOLLOWED BY A STRONGER MUCH COOLER TROUGH OF LOW PRESSURE THURSDAY. A CHANCE OF SHOWERS WILL REMAIN IN THE FORECAST WITH MUCH COOLER TEMPERATURES AND BREEZY CONDITIONS ON TAP. FRIDAY THROUGH SATURDAY...MEDIUM RANGE MODELS DIVERGE IN THEIR RESPECTIVE SOLUTIONS FOR THIS PERIOD. A WEST TO SOUTHWEST FLOW ALOFT WILL LIKELY PROVIDE A WARMING TREND WITH LOW CHANCES FOR PRECIPITATION. DUE TO LOWER CONFIDENCE IN MODELS...VERY FEW CHANGES WERE MADE TO THIS FORECAST PERIOD. && .AVIATION...SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY OVER THE NORTHERN ROCKIES THROUGH 17/0600Z. STORMS WILL SPREAD SOUTH TO NORTH...STARTING NEAR KSMN AND IN CENTRAL IDAHO BEFORE EXPANDING NORTHWARD THROUGH THE AFTERNOON. IMPACTS FROM STORMS WILL BE GUSTY ERRATIC WINDS AND THE POSSIBILITY OF SMALL HAIL AS WELL. BRIEF BURSTS OF RAINFALL WILL ALSO BE COMMON...CAUSING QUICK REDUCTIONS IN VISIBILITY. TERRAIN WILL BE OCCASIONALLY OBSCURED BY CUMULONIMBUS AND INTENSE RAIN SHAFTS. STORMS ARE LIKELY TO CONTINUE THIS EVENING AND INTO THE EARLY MORNING BEFORE DECREASING AROUND 17/0600Z THROUGH 17/0900Z. NON CONVECTIVE SHOWERS WILL REMAIN...MOSTLY OVER THE HIGHER TERRAIN. && NOTE: FLOOD WATCHES...WARNINGS AND ADVISORIES WILL NOT BE LISTED BELOW. .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...ALLEGRETTO LONG TERM....MSJ AVIATION...NOLTE
In the hours before
Special weather statement, Jul 16, 2:47 PM MDT, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 247 PM MDT SAT JUL 16 2011 IDZ006-162145- SOUTHERN CLEARWATER MOINTAINS- 147 PM PDT SAT JUL 16 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO COUNTY UNTIL 245 PM PDT... AT 143 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17 MILES SOUTHEAST OF LOWELL...OR 38 MILES SOUTHEAST OF KAMIAH...MOVING NORTHEAST AT 45 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH BRIEF BUT HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE US HIGHWAY 12 AND MAINLY RURAL AREAS OF NORTHERN IDAHO COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4654 11518 4637 11453 4588 11530 4598 11549 TIME...MOT...LOC 2046Z 203DEG 38KT 4601 11531
Special weather statement, Jul 16, 3:32 PM MDT, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
332 PM MDT SAT JUL 16 2011
IDZ009-010-MTZ005>007-162215-
EASTERN LEMHI COUNTY-WESTERN LEMHI COUNTY-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/PINTLAR
REGION-MISSOULA/BITTERROOT VALLEYS-
332 PM MDT SAT JUL 16 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RAVALLI...
SOUTHWESTERN GRANITE AND NORTHERN LEMHI COUNTIES UNTIL 415 PM MDT...
AT 321 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
TWO STRONG THUNDERSTORMS...THE FIRST OF WHICH IS 8 MILES NORTHWEST
OF GIBBONSVILLE...OR 32 MILES NORTH OF SALMON...MOVING NORTH AT 35
MPH. THE SECOND THUNDERSTORM IS LOCATED ABOUT 5 MILES EAST OF SULA
AND IS ALSO MOVING TO THE NORTH AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS
INCLUDE ...CONNER...DARBY...LOST TRAIL PASS...SULA...COMO AND
CHARLOS HEIGHTS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4582 11372 4574 11382 4574 11384 4577 11387
4576 11390 4567 11392 4565 11389 4558 11396
4559 11423 4622 11427 4610 11343
TIME...MOT...LOC 2129Z 197DEG 32KT 4569 11404
DICKERSONSpecial weather statement, Jul 16, 4:39 PM MDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 439 PM MDT SAT JUL 16 2011 IDZ006-MTZ004>006-043-162330- SOUTHERN CLEARWATER MOINTAINS- BITTERROOT/SAPPHIRE MOUNTAINS-BLACKFOOT REGION-LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS- 439 PM MDT SAT JUL 16 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RAVALLI...NORTHWESTERN GRANITE...SOUTHWESTERN MISSOULA...NORTHEASTERN IDAHO AND SOUTHEASTERN MINERAL COUNTIES UNTIL 530 PM MDT/430 PM PDT/... AT 332 PM PDT/432 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES WEST OF FLORENCE TO FLORENCE AND THEN WEST TO LOLO HOT SPRINGS...AND MOVING NORTH AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS... ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...MISSOULA...LOLO... EAST MISSOULA...BONNER...FRENCHTOWN...MILL CREEK ROAD IN BLACKCAT BURN AREA...EVARO...ALBERTON...LOLO HOT SPRINGS...TURAH...TWIN CREEKS...HUSON AND NINEMILE. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4709 11449 4703 11364 4652 11386 4660 11458 TIME...MOT...LOC 2239Z 198DEG 20KT 4667 11434 4663 11399 DICKERSON
Special weather statement, Jul 16, 6:05 PM MDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
605 PM MDT SAT JUL 16 2011
MTZ001>003-043-170045-
BLACKFOOT REGION-FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET
REGION-WEST GLACIER/BOB MARSHALL REGION-
605 PM MDT SAT JUL 16 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FLATHEAD...NORTHERN LAKE
AND NORTHERN MISSOULA COUNTIES UNTIL 645 PM MDT...
AT 600 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF
BIG ARM TO 10 MILES SOUTHWEST OF BIG ARM TO POLSON TO 13 MILES EAST
OF PABLO...AND MOVING NORTHEAST AT 25 MPH.
HAIL UP TO ONE-QUARTER INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH
ARE EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS
LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...BIG ARM...
BIGFORK...WOODS BAY...SWAN LAKE...LAKE MARY RONAN...ELMO...FINLEY
POINT...PROCTOR...DAYTON...LAKESIDE...ROLLINS AND SOMERS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4827 11397 4798 11391 4798 11365 4792 11323
4757 11378 4764 11420 4763 11446 4793 11453
TIME...MOT...LOC 0004Z 227DEG 23KT 4791 11437 4769 11436
4770 11411 4765 11382Special weather statement, Jul 16, 6:54 PM MDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 654 PM MDT SAT JUL 16 2011 MTZ001>003-170145- FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-WEST GLACIER/BOB MARSHALL REGION- 654 PM MDT SAT JUL 16 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FLATHEAD AND EASTERN LINCOLN COUNTIES UNTIL 745 PM MDT... AT 646 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES WEST OF WHITEFISH...OR 20 MILES NORTHWEST OF EVERGREEN...MOVING NORTH AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LUPFER...OLNEY AND RADNOR. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4890 11462 4884 11425 4834 11450 4839 11476 TIME...MOT...LOC 0054Z 194DEG 25KT 4846 11459
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:05 PM MDT | Special Weather Statement | MSO | Lake | 40 min |
| Jul 16, 6:54 PM MDT | Special Weather Statement | MSO | Flathead | 51 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.